Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Shreveport, LA

March 20, 2004Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 20, 2004, 9:39 PM CST for Wood County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 9:39 PM CST (03:39 UTC)
Expired
Mar 20, 2004, 10:30 PM CST
In force
51 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Wood County, TX

The radar

The Shreveport radar (KSHV), 150 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 210339
SVRSHV
TXC499-210430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
934 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN NORTHEAST TEXAS

* UNTIL 1030 PM CST

* AT 935 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES NORTH OF QUITMAN...OR ABOUT 11 MILES NORTHWEST OF
  WINNSBORO...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YANTIS BY 945 PM CST
  QUITMAN BY 1005 PM CST

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO GOLF BALLS. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN NORTHEAST TEXAS
UNTIL 1030 PM CST.

LAT...LON 3291 9527 3295 9562 3271 9559 3261 9518

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:05 PM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Mar 20, 3:05 PM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CST SAT MAR 20 2004

.DISCUSSION...
FRONT ENTERING SOUTH CENTRAL OKLAHOMA AT THIS TIME AND STILL ON
SCHEDULE TO REACH NORTHWEST PORTION OF CWA BY SUNSET. STRONG
CAP STILL HOLDING DOWN CONVECTION AND MAY CONTINUE TO DO SO.
HOWEVER...WILL STILL FAVOR CAP ERODING ENOUGH BY 00Z TO GET A FAIRLY
DECENT LINE OF SHOWERS AND TSTMS. LIT 18Z SOUNDING WAS TENDING IN
THIS DIRECTION.  WILL CONTINUE WITH MENTION OF SEVERE IN
FORECAST...BUT DO NOT EXPECT MUCH. MAIN THREAT WILL BE FOR
HAIL...WITH WET BULB ZEROS LOW DUE TO DRY LAYER IN SOUNDING.
COULD ALSO BE A FEW DOWNBURST EVENTS. ACTIVITY SHOULD BEGIN TO
DIMINISH IN THE EARLY MORNING HOURS. AIRMASS BEHIND FRONT VERY
DRY WITH DEWPOINTS IN THE 20S IN KANSAS THIS AFTERNOON. THUS
WILL GO WITH NGM DRIER DEWPOINTS FOR SUNDAY. HOWEVER DO NOT
BUY THE COOLER NGM TEMPS. PLAN TO GO EVEN WARMER THAN AVN
MOS...THUS RH WILL BE QUITE LOW BY MIDDAY.  LARGE SURFACE HIGH
WILL SETTLE OVER EASTERN U.S. MONDAY WITH FAIR WEATHER CONTINUING
THROUGH TUESDAY. BY 12Z WEDNESDAY...HIGH MOVES INTO ATLANTIC...
WITH FAIRLY DECENT LEE TROUGH DEVELOPING IN TEXAS PANHANDLE. THIS
SHOULD BRING RETURN OF GULF MOISTURE AND A CHANCE OF SHOWERS
AND THUNDERSTORMS. SHORT WAVE MOVES EAST OF AREA BY THURSDAY
MORNING...SO RELUCTANT TO GO WITH PRECIP AFTER THURSDAY DUE TO
LACK OF UPPER SUPPORT AND POSSIBLE LOW LEVEL CAP. DEEPER SYSTEM
DEVELOPS OFF WEST COAST BY SATURDAY...WHICH MAY KICK A DECENT
SHORT WAVE EAST INTO TEXAS SATURDAY. BUT WITH CAP STILL PRESENT...
WILL HOLD POPS NEXT SATURDAY TO SLIGHT CHANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  66  38  62 /  60  10   0   0
MLU  52  63  36  61 /  60  10   0   0
TXK  50  66  37  60 /  60  10   0   0
TYR  52  69  41  63 /  60  10   0   0
LFK  56  70  39  64 /  40  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

14
Hazardous weather outlook, Mar 20, 12:00 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST SAT MAR 20 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON ALONG AND NEAR A COLD FRONT OVER SOUTHEAST
OKLAHOMA AND THE ADJACENT SECTIONS OF SOUTHWEST ARKANSAS...AND
THIS EVENING OVER NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA...GENERALLY ALONG AND NORTH OF INTERSTATE 30.
THE PRIMARY THREAT WILL BE LARGE HAIL AND POSSIBLY STRONG AND
DAMAGING WINDS. THUNDERSTORMS WILL SPREAD OVER THE REMAINDER OF
EAST TEXAS AND NORTH LOUISIANA TONIGHT AS THE COLD FRONT MOVES
SOUTH. HOWEVER...STORMS ARE EXPECTED TO DECREASE BELOW SEVERE
LIMITS AS THEY MOVE FARTHER SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED LATER THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Mar 20, 9:03 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
903 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             VALLIANT                34.00N 95.09W
03/20/2004  0.75 INCH        MCCURTAIN          OK   LAW ENFORCEMENT

0815 PM     HAIL             5 N CLARKSVILLE         33.68N 95.06W
03/20/2004  1.75 INCH        RED RIVER          TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL COVERING THE GROUND AT DIMPLE

0815 PM     HAIL             7 N CLARKSVILLE         33.71N 95.06W
03/20/2004  1.75 INCH        RED RIVER          TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL COVERING THE GROUND AT NEGLEY

&&

SGG
Local storm report, Mar 20, 9:11 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
911 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BOGATA                  33.47N 95.21W
03/20/2004  0.88 INCH        RED RIVER          TX   LAW ENFORCEMENT

&&

SGG
Local storm report, Mar 20, 9:39 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
939 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     5 NE VALLIANT           34.06N 95.03W
03/20/2004                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREES DOWN OVER COUNTY ROAD 98 5 MILES NORTHEAST OF
            VALLIANT OKLAHOMA

&&

SGG

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:43 PM CSTSevere Thunderstorm WarningSHVRed River62 min
Mar 20, 8:43 PM CSTSevere Thunderstorm WarningSHVFranklin, Red River, Titus62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.